Alert archive / Arizona / Special Weather Statements in 2012
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 3, 2012, 4:18 PM MST for Graham County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2012, 4:18 PM MST (23:18 UTC)
- Expired
- Jul 3, 2012, 5:00 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
County Graham County, AZ
The radar
The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
785
WWUS85 KTWC 032318
SPSTWC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST TUE JUL 3 2012
AZZ509>511-040000-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
418 PM MST TUE JUL 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND CENTRAL
GRAHAM COUNTIES UNTIL 500 PM MST...
AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SAFFORD...MOVING WEST AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...JUNCTION
OF HIGHWAYS 191 AND 266...SWIFT TRAIL JUNCTION...THATCHER...FRYE MESA
DAM...PIMA...MOUNT GRAHAM...FORT GRANT...FORT THOMAS AND BONITA.
LAT...LON 3250 11010 3307 11002 3317 10954 3278 10922
3247 10931
TIME...MOT...LOC 2318Z 099DEG 20KT 3277 10958
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:08 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 2:08 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 208 PM MST TUE JUL 3 2012 .SYNOPSIS...MUCH DEEPER MOISTURE AND INSTABILITY WILL BRING INCREASING THUNDERSTORMS THIS AFTERNOON...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT INTO WEDNESDAY. SOME STORMS WILL GENERATE VERY HEAVY RAINFALL AND STRONG WINDS. LESS ACTIVITY THURSDAY AS THE ATMOSPHERE RECOVERS...THEN A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND AND EARLY NEXT WEEK. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER NORTHERN MEXICO...SPECIFICALLY FROM SOUTHERN BAJA ACROSS THE SOUTHERN GULF OF CALIFORNIA AND INTO SOUTHERN SONORA AND SOUTHWESTERN CHIHUAHUA THAT IS MOVING NORTHWARD. CLOSER TO HOME A DISTURBANCE IS ALSO MOVING WEST ACROSS EXTREME NORTHWEST SONORA. VISIBLE AND IR SATELLITE IMAGERY SHOWS EXTENSIVE CLOUDINESS COVERING MUCH OF NORTHERN MEXICO AND EXTENDING INTO SOUTHEASTERN ARIZONA. RADAR MOSAIC SHOWS ISOLATED SHOWERS MAINLY OVER EASTERN PORTIONS OF PIMA COUNTY AND OVER COCHISE COUNTY AND THESE SHOWERS ARE MOVING WEST. A COMPLEX OF STORMS IS ALSO OVER WESTERN CENTRAL NEW MEXICO NEAR SILVER CITY AND MOVING WEST NORTHWEST. THIS MORNINGS KTWC SOUNDING SHOWED A PRECIPITABLE WATER VALUE OF 1.44 INCHES. THE SOUNDING USED T=96;TD=58 AND YIELDED A LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 1100 J/KG. IN ADDITION...THE SOUNDING SHOWED SOME SHEAR IN THE MID LEVELS...BUT BASED ON THE MODELS THE SHEAR SHOULD INCREASE AS THE BEST AREA OF SHEAR MOVES FROM THE INTERNATIONAL BORDER THROUGH THE CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. THE 12Z U OF A WRF MODEL...BOTH THE NAM AND GFS VERSIONS DEPICT CONVECTION FIRING TODAY OVER SANTA CRUZ AND COCHISE COUNTIES AND SPREADING NORTHWEST OVER A LARGE PORTION OF EASTERN PIMA COUNTY INCLUDING THE TUCSON METRO AREA. THE MODELS INDICATE THIS HAPPENING BETWEEN AROUND 4 TO 6 PM MST. THE MAIN DISTURBANCE THAT IS WELL TO THE SOUTH SHOULD MOVE THROUGH SOUTHERN ARIZONA DURING THE EVENING AND OVERNIGHT HOURS RESULTING IN A CONTINUED THREAT FOR SHOWERS EVEN DURING THE HOURS THAT ARE DO NOT TYPICALLY EXPERIENCE SHOWERS AND THUNDERSTORMS DUE TO THE FAVORABLE DYNAMICS ASSOCIATED WITH THE SYSTEM AS IT MOVES THROUGH THE REGION. TOYED WITH THE IDEA OF ISSUING A FLASH FLOOD WATCH FOR SOME OF THE BURN AREAS...SINCE IT WOULDN'T TAKE MUCH PRECIPITATION TO RESULT IN SOME FLASH FLOODING. HOWEVER...GIVEN THAT SO FAR WE ARE NOT SEEING VERY MUCH ACTIVITY ON RADAR...WITH THE EXCEPTION OF THE CLUSTER OF STORMS NEAR SILVER CITY NEW MEXICO...I WILL HOLD OFF THIS DECISION UNTIL LATER ON THIS AFTERNOON. IN FACT...I MAY JUST DEFER THIS DECISION TO THE EVENING SHIFT SINCE THEY WILL HAVE A BETTER IDEA AS TO EXACTLY WHAT AREAS COULD BE AFFECTED AND IF THE RAINFALL AMOUNTS WOULD JUSTIFY A WATCH ANYWAY. FOR TOMORROW EXPECTING RELATIVELY HIGH RAIN CHANCES AGAIN...BUT BY THURSDAY AND FRIDAY EXPECTING A DECREASE IN RAIN CHANCES WITH SLIGHT CHANCE POPS FOR THE DESERTS/VALLEYS AND CHANCE POPS FOR THE HIGHER TERRAIN. THROUGH THE REMAINDER OF THE FORECAST PERIOD I KEPT THE INHERITED POP FORECAST WHICH BASICALLY CALLS FOR A TYPICAL MONSOON FORECAST OF LOW END CHANCE POPS FOR THE DESERTS/VALLEYS AND CHANCE TO LIKELY POPS FOR THE MOUNTAINS. && .AVIATION...SCT-BKN CLOUDS 5-8KFT AGL. EXPECT SCT SHRA/TSRA TO DVLPG THRU 04/01Z...THEN SCT-BKN SHRA/TSRA CONTINUING THRU WEDNESDAY MORNING OR 04/12Z. SURFACE WIND GENERALLY 5-15 KTS THRU 04/02Z... THEN SURFACE WIND GENERALLY LESS THAN 10 KTS. WIND GUSTS UP TO 45 KTS WITH THE STRONGEST THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...INCREASED MOISTURE HAD MOVED INTO SOUTHERN ARIZONA AND THIS WILL LEAD TO A CORRESPONDING INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY OVER THE NEXT COUPLE OF DAYS. COOLER DAYTIME TEMPERATURES ARE ALSO EXPECTED WITH THE INCREASE IN CLOUD COVER AND PRECIPITATION. OTHERWISE...EXPECT AFTERNOON BREEZINESS...AS WELL AS STRONG...GUSTY AND ERRATIC OUTFLOW WINDS FROM THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...GM AVIATION/FIRE WEATHER...GZ WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 2:45 PM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 245 PM MST TUE JUL 3 2012 AZZ501>515-041400- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 245 PM MST TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS AFTERNOON AND EVENING. INITIAL DEVELOPMENT NEAR MOUNTAINS AND BORDER AREAS WILL SPREAD THROUGH MUCH OF SOUTHEAST ARIZONA. UNLIKE NORMAL DAYS...THE LATE NIGHT HOURS MAY SEE EVEN MORE SHOWER AND THUNDERSTORM ACTIVITY MOVE IN FROM THE SOUTH. HEAVY RAINFALL FROM SOME STORMS WITH FLASH FLOODING A POTENTIAL CONCERN. THE STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. EXPECT LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS WITH POSSIBLE FLASH FLOODING CONCERNS WEDNESDAY. MUCH LESS THUNDERSTORM ACTIVITY EXPECTED THURSDAY AND THURSDAY NIGHT BEFORE THUNDERSTORMS INCREASE AGAIN BY THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 3, 4:18 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST TUE JUL 3 2012
AZZ509>511-040000-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
418 PM MST TUE JUL 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND CENTRAL
GRAHAM COUNTIES UNTIL 500 PM MST...
AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SAFFORD...MOVING WEST AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...JUNCTION
OF HIGHWAYS 191 AND 266...SWIFT TRAIL JUNCTION...THATCHER...FRYE MESA
DAM...PIMA...MOUNT GRAHAM...FORT GRANT...FORT THOMAS AND BONITA.
LAT...LON 3250 11010 3307 11002 3317 10954 3278 10922
3247 10931
TIME...MOT...LOC 2318Z 099DEG 20KT 3277 10958The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:13 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 92 min |
Nearby
Special Weather Statements in Arizona, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.